long haul and dvt/tamoxifen and snb/lymphoedema risk

Hi

 

There has been lots of discussion around this but it is not clear to me what the  risks are.

 

My particular concern is that I am due to do two long haul trips within a few weeks of each other and so am wondering whether this is wise. The first trip is only 4 days long, then 3 weeks later I am doing another but 10 days long.

 

Any thoughts?

 

Mary

Hi Mary

Along with the replies you will have here please feel free to call our helpliners for further support and information on this, lines are open 9-5 weekdays and 10-2 Saturday on 0808 800 6000

You may find the links to the BCC ‘Reducing the risk of lymphoedema’ and ‘Tamoxifen’ information helpful relating to your query:

breastcancercare.org.uk/breast-cancer-information/treating-breast-cancer/lymphoedema/lymphoedema-risk

breastcancercare.org.uk/upload/pdf/Tamoxifen_Dec_08LP.pdf

Best wishes

Lucy BCC

hi Mary

 

Did you do your long haul on tamoxifen?  I ask as I am travelling to Jamaica in 2 weeks and am a little concerned. 

 

Lesley

Mary, I’m being treated for the onset of Lymphoedema and I’m paying to see a specialist privately (NHS won’t treat me as my builds at 12% and their criteria is 20%) she has explained that the aircraft can cause the lymphodema to become worse, the way she described it to me is like a water bottle when you go in the air. During decent the pressure in the bottle changes, and similarly the same could happen in your arm, that’s why it’s important to wear your compression garment while traveling and her advice was to have a cool shower on arriving at my destination (although I’m off to Iceland so I’m not sure how that will be!) also her advise was that if going to a hot country to use insect repellent all the time as the slightest bite could make the lymphoedema worse and that you should get a precautionary set of anti-biotic from your GP before traveling and a letter so that you can start treatment should you get bitten/scratch as the risks of celuitus (don’t know if I’ve spelt that correctly) is higher in lymphodema patients. Hope that helps, there doesn’t seem to be a lot of education out their once your at risk. 

 

Can’t help on the tamoxifen as don’t take it but I would imagine the risk of dvt is possibly higher because blood clots is one of the side effects of tamoxifen (one of reasons I opted out of taking it) and your oncologist should be able to advise you.

 

Hope this helps!